Optimal Path Problems with Second-Order Stochastic Dominance Constraints

Yu Marco Nie, Xing Wu, Tito Homem-de-Mello

Research output: Contribution to journalArticlepeer-review

35 Scopus citations

Abstract

This paper studies optimal path problems integrated with the concept of second order stochastic dominance. These problems arise from applications where travelers are concerned with the trade off between the risks associated with random travel time and other travel costs. Risk-averse behavior is embedded by requiring the random travel times on the optimal paths to stochastically dominate that on a benchmark path in the second order. A general linear operating cost is introduced to combine link- and path-based costs. The latter, which is the focus of the paper, is employed to address schedule costs pertinent to late and early arrival. An equivalent integer program to the problem is constructed by transforming the stochastic dominance constraint into a finite number of linear constraints. The problem is solved using both off-the-shelf solvers and specialized algorithms based on dynamic programming (DP). Although neither approach ensures satisfactory performance for general large-scale problems, the numerical experiments indicate that the DP-based approach provides a computationally feasible option to solve medium-size instances (networks with several thousand links) when correlations among random link travel times can be ignored.

Original languageEnglish (US)
Pages (from-to)561-587
Number of pages27
JournalNetworks and Spatial Economics
Volume12
Issue number4
DOIs
StatePublished - Dec 2012

Keywords

  • Dynamic programming
  • Integer programming
  • Optimal path problem
  • Stochastic dominance

ASJC Scopus subject areas

  • Software
  • Computer Networks and Communications
  • Artificial Intelligence

Fingerprint Dive into the research topics of 'Optimal Path Problems with Second-Order Stochastic Dominance Constraints'. Together they form a unique fingerprint.

Cite this